Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 48, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 9, 2009, 4:45 PM CDT for 4 counties in Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2009, 4:45 PM CDT (21:45 UTC)
- Expired
- May 9, 2009, 6:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Panola County, MS, Quitman County, MS, Tate County, MS, Tunica County, MS
The radar
The Memphis radar (KNQA), 95 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 355 J/kg
- Mixed-layer CIN
- -747 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 092145
FFWMEG
MSC107-119-137-143-092345-
/O.NEW.KMEG.FF.W.0048.090509T2145Z-090509T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
445 PM CDT SAT MAY 9 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
NORTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
TATE COUNTY IN NORTHWEST MISSISSIPPI...
EASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 645 PM CDT
* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JOHN W KYLE
STATE PARK...TUNICA...STRAYHORN...SLEDGE...SENATOBIA...SARDIS...
PLEASANT GROVE...PHILLIPP...NORTH TUNICA...LITTLE TEXAS...DUBBS...
CRENSHAW...COMO...COLDWATER...BARR AND ARKABUTLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3433 9030 3438 9040 3443 9040 3444 9042
3481 9045 3475 9020 3473 9020 3475 9017
3465 8971 3428 8972
$$1 follow-up statement
000
WGUS74 KMEG 092345 RRA
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
646 PM CDT SAT MAY 9 2009
MSC107-119-137-143-092356-
/O.EXP.KMEG.FF.W.0048.000000T0000Z-090509T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TUNICA MS-TATE MS-PANOLA MS-QUITMAN MS-
646 PM CDT SAT MAY 9 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHERN QUITMAN...
PANOLA...TATE AND EASTERN TUNICA COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED OR
EXITED THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED
TO EXPIRE
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3433 9030 3438 9040 3443 9040 3444 9042
3481 9045 3475 9020 3473 9020 3475 9017
3465 8971 3428 8972
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 9, 2:50 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 9, 2:50 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
250 PM CDT SAT MAY 9 2009
.DISCUSSION...
COLD FRONT IS MOVING INTO NORTH MISSISSIPPI THIS AFTERNOON. NOT
MUCH IN THE WAY OF SHOWERS IN THE FORECAST AREA AT THIS TIME WITH
SOME SHOWERS AND THUNDERSTORMS MOVING ACROSS SOUTHERN ARKANSAS AND
NORTHERN LOUISIANA. THIS ACTIVITY WILL MOVE INTO THE FORECAST AREA
BY EARLY EVENING. AS THE COLD FRONT SLOWLY SAGS SOUTHWARD TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
ESPECIALLY NEAR THE VICINITY OF THE FRONT. WITH ADDITIONAL
THUNDERSTORMS EXPECTED OVER THE AREA...THE POSSIBILITY OF LOCALLY
HEAVY DOWNPOURS MAY PRODUCE ADDITIONAL FLOODING ISSUES SO WILL
KEEP FLASH FLOOD WATCH GOING UNTIL 7 PM FOR THE NORTHERN HALF OF
THE FORECAST AREA AND UNTIL 7 AM SUNDAY FOR THE SOUTHERN HALF.
COLD FRONT WILL REMAIN HUNG UP ACROSS CENTRAL MISSISSIPPI ON
SUNDAY SO THERE WILL REMAIN A THREAT FOR SHOWERS AND THUNDERSTORMS
WITH THE BEST CHANCE FOR RAIN ACROSS NORTH MISSISSIPPI. THE FRONT
WILL HANG AROUND CENTRAL MISSISSIPPI SUNDAY NIGHT AND WEAKEN SO
MORE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. BY MONDAY...HIGH
PRESSURE BEGINS TO BUILD INTO THE REGION WHICH WILL DIMINISH THE
CHANCE OF RAIN. BY MONDAY NIGHT...THE THREAT OF RAIN SHOULD END
LEAVING DRY WEATHER AND NEAR NORMAL TEMPERATURES. THE DRY WEATHER
WILL BE SHORT LIVED AS A WARM SKIRTS THROUGH THE REGION TUESDAY
AND INTO WEDNESDAY BRINGING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. ANOTHER COLD FRONT WILL MOVE THROUGH THE FORECAST
AREA WEDNESDAY NIGHT AND THURSDAY BRINGING ADDITIONAL SHOWERS AND
THUNDERSTORMS. BY THURSDAY NIGHT...HIGH PRESSURE WILL MOVE BACK
INTO THE REGION AND SHOULD BRING A SOMEWHAT PROLONGED PERIOD OF
DRY WEATHER FROM THURSDAY NIGHT THROUGH SATURDAY.
&&
AVIATION...
18Z TAF CYCLE (09/18Z-10/18Z)
A COLD FRONT WAS MOVING SOUTHEASTWARD THROUGH KMEM AND KMKL AT 17Z...
AND WILL MOVE THROUGH KTUP AROUND 23Z. LINGERING SHOWERS AND MVFR
CEILINGS WILL OCCUR AT KMEM AND KTUP TIL 19Z. DAYTIME HEATING WILL
RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS AHEAD OF THE FRONT
POSSIBLY AFFECTING KTUP AFT 20Z. OTHERWISE VFR CONDITIONS WILL
OCCUR AT ALL SITES THIS AFTERNOON. UPPER LEVEL SHORT WAVES
EMBEDDED IN WESTERLY FLOW ALOFT WILL MOVE ACROSS THE SOUTHERN
PORTIONS OF THE MID-SOUTH TONIGHT AND SUNDAY MORNING RESULTING IN
NUMEROUS SHOWERS AT KTUP AND KMEM...ALSO SCATTERED THUNDERSTORMS
AT KTUP. KTUP WILL LOWER TO MVFR AFT 23Z...THEN IFR AFT 08Z. KMEM
WILL LOWER TO MVFR AFT 07Z. KMKL AND KJBR ARE EXPECTED TO REMAIN
NORTH OF THE RAIN TONIGHT AND SUNDAY MORNING WITH VFR CONDITIONS.
CONDITIONS IMPROVING AFT 15Z TO MVFR AT KTUP AS AN UPPER LEVEL
SHORT WAVE MOVES TO THE EAST.
JCL
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 60 71 56 70 / 60 50 60 30
MKL 56 72 52 72 / 50 50 50 20
JBR 56 70 53 70 / 50 50 50 20
TUP 60 69 56 71 / 60 70 60 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
RANDOLPH-ST. FRANCIS.
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR LEE AR-PHILLIPS.
MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-
PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, May 9, 9:40 AM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 940 AM CDT SAT MAY 9 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 940 AM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A MOIST TROPICAL AIRMASS AND SOUTHWARD ADVANCING COLD FRONT WILL PROVIDE A RISK FOR FLASH FLOODING OVER THE MIDSOUTH TODAY... ESPECIALLY OVER AREAS TO THE SOUTH OF A JONESBORO ARKANSAS TO PARIS TENNESSEE LINE. THE FLASH FLOOD RISK WILL LIKELY BECOME FOCUSED OVER NORTH MISSISSIPPI AND EAST CENTRAL ARKANSAS THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND TONIGHT.
In the hours before
Special weather statement, May 9, 3:54 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 354 PM CDT SAT MAY 9 2009 MSZ007-011>013-092130- TUNICA MS-LAFAYETTE MS-PANOLA MS-QUITMAN MS- 354 PM CDT SAT MAY 9 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... EXTREME NORTHWESTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI... CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI... NORTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI... SOUTHEASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 3 MILES WEST OF SLEDGE AT 354 PM CDT...MOVING EAST AT 30 MPH. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN LAFAYETTE...PANOLA...QUITMAN AND TUNICA COUNTIES... INCLUDING LOCATIONS NEAR BATESVILLE AND JOHN W KYLE STATE PARK... SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:29 PM CDT | Flash Flood Watch | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 47 hr |
| May 9, 5:32 AM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie, Tunica | 28 min |
| May 9, 6:36 AM CDT | Areal Flood Advisory | MEG | Benton, Coahoma, Lafayette, Marshall, Panola, Quitman and 4 more | 114 min |
| May 9, 3:38 PM CDT | Flash Flood Warning | MEG | Coahoma, Tunica | 3 hr |
| May 9, 5:27 PM CDT | Flash Flood Warning | MEG | Coahoma, Quitman, Tallahatchie | 2 hr |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.